MAUDE Adverse Event Report: BOSTON SCIENTIFIC - GALWAY WOLVERINE¿ CORONARY CUTTING BALLOON® MONORAIL®; CATHETER, PERCUTANEOUS TRANSLUMINAL CORONARY ANGIOPLASTY (PTCA), CUTTING/SCORING

BOSTON SCIENTIFIC - GALWAY WOLVERINE¿ CORONARY CUTTING BALLOON® MONORAIL®; CATHETER, PERCUTANEOUS TRANSLUMINAL CORONARY ANGIOPLASTY (PTCA), CUTTING/SCORING
Model Number H74939401152500
Medical Device Problem Codes Peeled/Delaminated (1454); Difficult to Remove (1528)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/09/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that difficulty removing occurred and a cutting balloon blade lifted.The target lesions were located in the circumflex (cx) and obtuse marginal (om) arteries.The arteries had a medium amount of calcified plaque.There was a stent placed in the cx across the om artery over one year ago.There was a guidezilla 2 catheter inside the guide catheter.There was a non-bsc guidewire in the om and another non-bsc guidewire in the cx.Both of the lesions were pre-dilated.Then a 2.5 x 15mm wolverine coronary cutting balloon monorail was passed through the existing stent strut without any difficulties.The proximal om lesion beyond the stent was dilated multiple times at 12 atmospheres.When they tried to remove the wolverine it was stuck in the lesion area.A snare was placed around the wolverine and a guidezilla 2 over the wolverine and the wolverine was able to be removed from the patient.The procedure as finished by ballooning the om and placing a stent in the cx.Upon visual inspection, it appears that one of the blade proximal edges might have lifted off of the balloon surface.The patient tolerated the procedure without any ill effects.
 
Additional Manufacturer Narrative
Device evaluated by mfr: the wolverine device was received and analysed.The device was returned still loaded onto the customer's guidewire and advanced within the 6fr guide catheter.The snare was also returned around the device.A visual and tactile examination identified a complete break in the hypotube approximately 1475mm proximal the proximal balloon bond.The detached section of device containing hypotube and the hub/manifold was not returned for analysis.Multiple severe kinks were also noted along the length of the hypotube.This type of damage is consistent with excessive force being applied to the delivery system.No issues were noted with the hypotube that may have contributed to the complaint incident.A thorough visual and microscopic examination was performed on the blades of the returned device.It was noted that one of the blades and pads were damaged.Approximately 3mm of blade and pad were noted to be lifted from the proximal end of the balloon material.The remainder of the blade was intact and undamaged.This damage can potentially be a result of the resistance encountered during the advancement or withdrawal of the device.The two other blades and pads were undamaged and fully bonded to the balloon material.No issues were noted with either the blade or pad that could have contributed to the detachment from the balloon material.During analysis during attempts to free the device from the guidewire and guidezilla the lifted section of blade became completely detached from the balloon material.The balloon was unfolded and solidified saline solution was noted within the balloon material which indicates it had been subjected to positive pressure.Due to the condition of the retuned device it was not possible to inflate the balloon material.However, the balloon was immersed in liquid and palpated to evaluate if any leaks were present.No bubbles were noted during this testing which indicates there no tears in the balloon.A visual and microscopic examination was performed on the returned balloon material and again no tears or any damage was identified.No issues were noted that could have contributed to the complaint incident.A visual and tactile examination identified severe kinking and stretching damage along the shaft of the device.This type of damage is consistent with excessive force being applied to the delivery system.No issues were noted with the hypotube that may have contributed to the complaint incident.A visual and microscopic examination identified no damage or any issues with the tip or markerbands of the device.No other issues were identified during the product analysis.The manufacturing batch record review confirmed that the device met all material, assembly and performance specifications.The investigation conclusion is operational context as the product meets the design & manufacture specification but due to anatomical/procedural factors encountered during the procedure, performance was limited.(b)(4).
 
Event or Problem Description

Brand Name
WOLVERINE¿ CORONARY CUTTING BALLOON® MONORAIL®
Common Device Name
CATHETER, PERCUTANEOUS TRANSLUMINAL CORONARY ANGIOPLASTY (PTCA), CUTTING/SCORING
Manufacturer (Section D)
BOSTON SCIENTIFIC - GALWAY
MDR Report Key7571533
Report Number2134265-2018-04820
Device Sequence Number1261707
Product Code NWX
UDI-Device Identifier08714729888338
UDI-Public08714729888338
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
P950020/S072
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/19/2020
Device Model NumberH74939401152500
Device Catalogue Number39401-15250
Device Lot Number0021885275
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/17/2018
Initial Date Received by Manufacturer 05/09/2018
Supplement Date Received by Manufacturer06/15/2018
Initial Report FDA Received Date06/05/2018
Supplement Report FDA Received Date07/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;